Title

A Smooth Test for the Equality of Distributions

Publication Type

Journal Article

Publication Date

4-2013

Abstract

The two-sample version of the celebrated Pearson goodness-of-fit problem has been a topic of extensive research, and several tests like the Kolmogorov-Smirnov and Cramer-von Mises have been suggested. Although these tests perform fairly well ´ as omnibus tests for comparing two probability density functions (PDFs), they may have poor power against specific departures such as in location, scale, skewness, and kurtosis. We propose a new test for the equality of two PDFs based on a modified version of the Neyman smooth test using empirical distribution functions minimizing size distortion in finite samples. The suggested test can detect the specific directions of departure from the null hypothesis. Specifically, it can identify deviations in the directions of mean, variance, skewness, or tail behavior. In a finite sample, the actual probability of type-I error depends on the relative sizes of the two samples. We propose two different approaches to deal with this problem and show that, under appropriate conditions, the proposed tests are asymptotically distributed as chi-squared. We also study the finite sample size and power properties of our proposed test. As an application of our procedure, we compare the age distributions of employees with small employers in New York and Pennsylvania with group insurance before and after the enactment of the “community rating” legislation in New York. It has been conventional wisdom that if community rating is enforced (where the group health insurance premium does not depend on age or any other physical characteristics of the insured), then the insurance market will collapse, since only older or less healthy patients would prefer group insurance. We find that there are significant changes in the age distribution in the population in New York owing mainly to a shift in location and scale.

Discipline

Economics

Research Areas

Econometrics

Publication

Econometric Theory

Volume

29

Issue

2

First Page

419

Last Page

446

ISSN

0266-4666

Identifier

10.1017/S0266466612000370

Publisher

Cambridge University Press

Additional URL

http://dx.doi.org/10.1017/S0266466612000370

This document is currently not available here.

Share

COinS